Alert archive / South Dakota / Flash Flood Warnings in 2009

Flash Flood Warning 1, NWS Aberdeen, SD

March 22, 20094 counties in South Dakota

NWS Aberdeen, SD issued this flash flood warning at Mar 22, 2009, 8:25 PM CDT for 4 counties in South Dakota. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 22, 2009, 8:25 PM CDT (01:25 UTC)
Expired
Mar 23, 2009, 1:00 AM CDT
In force
5 hr
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
None

Counties Codington County, SD, Deuel County, SD, Grant County, SD, Hamlin County, SD

The radar

The Aberdeen radar (KABR), 126 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 22, 10:36 PM CDTHEAVY RAIN 1.451 Se Castlewood, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.4 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2009-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2009-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 421 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
421 m²/s²
0-3 km storm-relative helicity
460 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KABR 230125
FFWABR
SDC029-039-051-057-230430-
/O.NEW.KABR.FF.W.0001.090323T0125Z-090323T0430Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
825 PM CDT SUN MAR 22 2009

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN CODINGTON COUNTY IN NORTHEAST SOUTH DAKOTA...
  THIS INCLUDES THE CITY OF WATERTOWN...
  WESTERN DEUEL COUNTY IN NORTHEAST SOUTH DAKOTA...
  GRANT COUNTY IN NORTHEAST SOUTH DAKOTA...
  THIS INCLUDES THE CITY OF MILBANK...
  HAMLIN COUNTY IN NORTHEAST SOUTH DAKOTA...
  THIS INCLUDES THE CITY OF ESTELLINE...

* UNTIL 1130 PM CDT

* AT 822 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TUNERVILLE...TWIN BROOKS...TROY...STRANDBURG...STONE BRIDGE...
  STOCKHOLM...LA BOLT...KRANZBURG...GOODWIN...CASTLEWOOD AND ALTAMONT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
ABERDEEN.

&&

LAT...LON 4531 9655 4456 9677 4455 9740 4479 9733
      4529 9717

$$
HINTZ
2 follow-up statements
000 
WGUS73 KABR 230243
FFSABR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
943 PM CDT SUN MAR 22 2009

SDC029-039-051-057-230430-
/O.CON.KABR.FF.W.0001.000000T0000Z-090323T0430Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANT SD-CODINGTON SD-DEUEL SD-HAMLIN SD-
943 PM CDT SUN MAR 22 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR
HAMLIN...WESTERN DEUEL...EASTERN CODINGTON AND GRANT COUNTIES...

AT 939 PM CDT...TRAINED WEATHER SPOTTERS REPORTED HEAVY RAIN 
ASSOCIATED WITH PASSING THUNDERSTORMS. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAVERLY...
WATERTOWN...TWIN BROOKS...TROY...STRANDBURG...STOCKHOLM...SOUTH
SHORE...RAUVILLE...MILBANK...MARVIN AND LA BOLT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
ABERDEEN.

&&

LAT...LON 4531 9655 4456 9677 4455 9740 4479 9733
      4529 9717

$$
HINTZ
000 
WGUS53 KABR 230402
FFWABR
SDC029-039-051-057-230600-
/O.EXT.KABR.FF.W.0001.000000T0000Z-090323T0600Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1102 PM CDT SUN MAR 22 2009

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  EASTERN CODINGTON COUNTY IN NORTHEAST SOUTH DAKOTA...
  THIS INCLUDES THE CITY OF WATERTOWN...
  WESTERN DEUEL COUNTY IN NORTHEAST SOUTH DAKOTA...
  GRANT COUNTY IN NORTHEAST SOUTH DAKOTA...
  THIS INCLUDES THE CITY OF MILBANK...
  HAMLIN COUNTY IN NORTHEAST SOUTH DAKOTA...
  THIS INCLUDES THE CITY OF ESTELLINE...

* UNTIL 100 AM CDT

* AT 1100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED HEAVY RAIN MOVING BACK INTO THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAVERLY...
  TWIN BROOKS...TROY...STRANDBURG...STOCKHOLM...SOUTH SHORE...
  RAUVILLE...MARVIN AND LA BOLT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
ABERDEEN.

&&

LAT...LON 4531 9655 4456 9677 4455 9740 4479 9733
      4529 9717

$$
HINTZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Mar 22, 3:21 PM CDT, 5 hours 4 minutes earlier.

Area forecast discussion, Mar 22, 3:21 PM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
321 PM CDT SUN MAR 22 2009

.SHORT TERM...TONIGHT THROUGH WEDNESDAY.
COMPLEX FORECAST TAKING SHAPE. FIRST WAVE OF ENERGY AND
INSTABILITY PUSHING INTO EASTERN FORECAST AREA THIS AFTERNOON.
SHOWERS AND THUNDERSTORMS ARE BECOMING WIDESPREAD WITH AREAS OF
HEAVY RAIN. HAVE ADDED HEAVY RAIN TO EASTERN ZONES TONIGHT. THIS
WILL ONLY AGGRAVATE ONGOING RIVER AND OVERLAND FLOODING DUE TO
SNOW MELT.

MODELS HAVE COME INTO A LITTLE BETTER AGREEMENT AS SFC LOW EJECTS
OVER EASTERN SOUTH DAKOTA MONDAY AND TUESDAY. PLENTY OF
INSTABILITY IN PLACE FOR MORE SHOWERS AND THUNDERSTORMS MONDAY
FOR THE ENTIRE FORECAST AREA. MAY SEE A BREAK LATE TONIGHT AND
EARLY MONDAY AS DRY SLOT FOLLOWING INITIAL WAVE MOVES INTO AREA.

STRONG SFC LOW MOVES INTO EASTERN SOUTH DAKOTA MONDAY NIGHT. MAIN
CONCERN IS WHEN THE RAIN WILL CHANGE OVER TO SNOW ON THE BACK EDGE
AS SYSTEM WRAPS UP. GFS STILL TRENDING A BIT WARMER...BUT BOTH
MODELS ARE SUGGESTING A CHANGEOVER TO SNOW AT KPIR AND KMBG AROUND
12Z TUESDAY. WEST RIVER COUNTIES WILL CHANGE OVER TO SNOW
SOONER...WITH HEAVIEST AMOUNTS IN FAR WESTERN CORSON AND DEWEY
COUNTIES. HAVE ADDED NEW WINTER STORM WATCHES AND PUT DEWEY AND
CORSON COUNTIES INTO A BLIZZARD WARNING WHERE WINDS LOOK
STRONGEST.

SYSTEM WILL TRACK NORTHEAST ON TUESDAY...WITH WRAP AROUND SNOW AND
COLDER AIR AFFECTING THE EASTERN ZONES. A HIGHLIGHT MAY BE NEEDED
FOR TUESDAY NIGHT IN THE NORTHEAST...BUT HAVE ENOUGH WATCHES AND
WARNINGS IN PLACE ALREADY...AND STILL SOME QUESTION TO THE AMOUNT
OF SNOW THAT WILL FALL AS SYSTEM PULLS AWAY.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY
STILL SOME BIG DIFFERENCES IN THE EXTENDED MODELS...BUT MAINLY IN
THE EARLY PART OF THE PERIOD FOR THIS AREA. THOSE DIFFERENCES
INCLUDE WHETHER OR NOT THERE WILL BE PRECIPITATION OVER THE AREA
WEDNESDAY NIGHT INTO THURSDAY. THE GFS HAS BEEN MORE CONSISTENT
WITH PRECIPITATION DROPPING OVER THE CWA IN ASSOCIATION WITH A LOW
PRESSURE SYSTEM OVER THE CENTRAL AND SOUTHERN PLAINS. THE ECMWF
NOW HAS THAT PRECIPITATION AS WELL...BUT KEEPS IT MORE SOUTH OF
THE CWA. THEREFORE...AM LEANING TOWARD THE MORE CONSISTENT
GFS...AND WILL INTRODUCE SOME SMALL POPS WEDNESDAY NIGHT AND
THURSDAY. H85 TEMPS WILL BE WELL BELOW ZERO...AND WITH COLDER AIR
APPROACHING FROM THE NORTH AT THAT TIME...WILL GO WITH LIGHT SNOW.
HIGH PRESSURE BEGINS TO PUSH OVER THE AREA THURSDAY NIGHT...THEN
REMAINS DOMINANT THROUGH THE END OF THE PERIOD.

NOT MUCH RELIEF IN SIGHT FOR TEMPERATURES UNDER COOL SURFACE HIGH
PRESSURE AND AS H85 TEMPS REMAIN BELOW ZERO THROUGH THE ENTIRE
PERIOD. GENERALLY LOOKING AT UPPER 30S TO LOWER 40S FOR DAYTIME
HIGHS...AND UPPER TEENS TO LOWER 20S FOR NIGHTTIME LOWS.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS WILL TRACK ACROSS THE CENTRAL AND
EASTERN CWA THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS.
CIGS WILL GENERALLY BE IN THE HIGH MVFR TO LOW VFR
CATEGORIES...BETWEEN 2500-4000 FEET...WITH THE PRECIPITATION.
VSBYS WILL BE MVFR BETWEEN 3SM AND 5SM WITH THE RAIN AS WELL...BUT
MAY FALL INTO THE IFR CATEGORY UNDER THE THUNDERSTORMS. LATE
TONIGHT...CIGS WILL LOWER INTO THE IFR CATEGORY ACROSS THE ENTIRE
CWA AHEAD OF AN APPROACHING STORM SYSTEM. LOOK FOR THIS SYSTEM TO
BRING MORE RAIN TO THE AREA ON MONDAY...WITH IFR CIGS AND MVFR
VSBYS EXPECTED THROUGH THE DAY.

&&

.HYDROLOGY...
MAIN HYDRO CONCERNS TODAY ARE CONTINUED FLOODING ON THE MOREAU
RIVER NEAR WHITEHORSE...ON THE GRAND RIVER NEAR LITTLE EAGLE...ON
THE JAMES RIVER AT COLUMBIA AND STRATFORD...AND ON THE ELM RIVER
NEAR WESTPORT. WITH PRECIPITATION MOVING INTO THE AREA...AND
EXPECTED TO CONTINUE OFF AND ON THROUGH THE DAY WEDNESDAY...THESE
RIVERS WILL REMAIN ABOVE FLOOD STAGE. OTHER LOCATIONS THAT ARE
EXPECTED GO ABOVE FOOD STAGE IN THE NEXT DAY OR SO ARE THE JAMES
RIVER AT ASHTON...THE BIG SIOUX RIVER AT ALL THREE WATERTOWN SITES
AND NEAR CASTLEWOOD...AND THE LITTLE MINNESOTA RIVER NEAR PEEVER
AND BROWNS VALLEY. A RECORD CREST HAS ALREADY OCCURRED ON THE
GRAND RIVER NEAR LITTLE EAGLE...AND OTHER RECORD CRESTS ARE
POSSIBLE AT SOME LOCATIONS BY THE TIME THE STORM SYSTEM EXITS THE
REGION. FLOOD WARNINGS ARE IN EFFECT FOR ALL OF THE AFOREMENTIONED
RIVERS.

AGRICULTURAL AND COUNTY ROAD FLOODING IS ALSO OCCURRING IN SOME
PARTS OF CORSON...CAMPBELL...WALWORTH...MCPHERSON...EDMUNDS AND
BROWN COUNTIES AS WELL. AN AREAL FLOOD ADVISORY IS IN EFFECT FOR
THESE COUNTIES.

A FLOOD WATCH ALSO IS IN EFFECT THROUGH MONDAY MORNING FOR
MARSHALL...DAY...ROBERTS...GRANT...CODINGTON...DEUEL...HAMLIN...
CLARK AND SPINK COUNTIES IN SOUTH DAKOTA...AND BIG STONE AND
TRAVERSE COUNTIES IN MINNESOTA.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
     FOR CAMPBELL-HUGHES-POTTER-SULLY-WALWORTH.

     FLOOD WATCH THROUGH MONDAY MORNING FOR CLARK-CODINGTON-DAY-DEUEL-
     GRANT-HAMLIN-MARSHALL-ROBERTS-SPINK.

     BLIZZARD WARNING FROM 6 PM MONDAY TO 6 PM MDT TUESDAY FOR CORSON-
     DEWEY.

     WINTER STORM WATCH FROM LATE MONDAY NIGHT THROUGH TUESDAY
     EVENING FOR JONES-STANLEY.

MN...FLOOD WATCH THROUGH MONDAY MORNING FOR BIG STONE-TRAVERSE.

&&

SHORT TERM...SCARLETT
LONG TERM...PARKIN
AVIATION...PARKIN
HYDROLOGY...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Mar 22, 3:25 PM CDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
325 PM CDT SUN MAR 22 2009

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-232030-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
325 PM CDT SUN MAR 22 2009 /225 PM MDT SUN MAR 22 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS FLOOD WATCHES AND WARNINGS ARE OUT FOR THE FORECAST AREA.
THUNDERSTORMS WITH HEAVY RAIN WILL MOVE ACROSS THE AREA AND AFFECT
MOSTLY EASTERN AREAS WITH HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A MAJOR EARLY SPRING STORM WILL BRING RAIN AND SNOW TO THE AREA
MONDAY THROUGH TUESDAY NIGHT. REFER TO FSDWSWABR FOR MORE
INFORMATION. FLOODING WILL CONTINUE IN LOCATIONS WITH HEAVY RAIN
AND SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 12:55 AM CDTFlash Flood WarningABRCodington, Deuel, Grant, Hamlin6 hr
Mar 23, 2:55 AM CDTAreal Flood AdvisoryABRRoberts24 hr
Mar 23, 4:02 AM CDTWinter Weather AdvisoryABRBuffalo, Edmunds, Faulk, Hand, Hyde, Lyman and 1 more41 hr
Mar 23, 6:44 AM CDTAreal Flood AdvisoryABRCodington, Deuel, Grant, Hamlin42 hr
Mar 23, 7:24 AM CDTAreal Flood WarningABRDeuel, Hamlin18 hr

Nearby

Flash Flood Warnings in South Dakota, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.